Arizona, 2021

Tornado and Flash Flooding in Arizona, July 2, 2021

July 2, 2021 · NWS TWC · 9 events in 4 counties and zones

Scattered thunderstorms moved west across southeast Arizona. Storms produced flash flooding and a swath of damaging winds across the Tucson Metro area, and a landspout was also observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$110,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms moved west across southeast Arizona. Storms produced flash flooding and a swath of damaging winds across the Tucson Metro area, and a landspout was also observed. A swift water rescue with two injuries occurred in Cornfield Canyon in western Cochise County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 2, 9:13 AM MST, 5 hours 44 minutes earlier.

Area forecast discussion, Jul 2, 9:13 AM MST, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
913 AM MST Fri Jul 2 2021

.SYNOPSIS...We'll have plenty of moisture for a daily chance of
showers and thunderstorms through the weekend. Some drying is
expected early next week, with fewer storms by the middle of the
week. As this happens, temperatures will climb a few degrees.

&&

.DISCUSSION...Satellite imagery shows abundant cloud cover across
much of southeast Arizona this morning, with a small amount of
clearing along the NM/AZ border. Might even be a few sprinkles mixed
in as evident on radar, but nothing of great consequence. Our 12Z
sounding was wet, setting a daily record for PW with 1.75". Decent
instability as well, but this is where things get tricky as too much
moisture can inhibit development. We need enough solar insolation to
help break the low-level cap.

An inverted trough over northern Sonora will help enhance vertical
motion. HREF and other convective allowing models are quite active
with widespread showers and thunderstorms today. It's possible for
more organization due to a better wind profile with easterly
steering flow between 700-500mb. Due to the abundant moisture,
storms will be capable of putting down decent rainfall rates. WPC
has a portion of our forecast area in a slight risk of excessive
rainfall. Early initiation should be out east where there's more
blue sky, propagating west from there.

&&

.AVIATION...Valid through 03/18Z.
SCT-BKN clouds 10k-14k ft MSL through the period with layers above
at times. Expect another round of scattered SHRA/TSRA this afternoon
and evening with the possibility of some storms overnight. In the
vicnity of thunderstorms wind gusts to 45 mph will be possible.
Otherwise expect wind speeds 5-10 kts out of the west/southwest this
afternoon and east/southeast at other times. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Monsoonal moisture will remain across the area
allowing for varying amounts of daily showers and thunderstorms into
next week. Humidity levels will remain elevated with afternoon mins
about 25-35% in the valleys and 45-55% in the mountains with very
good overnight recoveries. General winds will be light through the
week and following normal daily trends when not influenced by
storms. Any thunderstorm from here forward, especially during the
afternoon or early evening hours will have the potential to produce
strong, gusty outflows.

&&

.PREV DISCUSSION...Deep moisture is in place across most of the area
with a weak high over west Texas and a fully engaged Monsoon through
Mexico and into our area. An impulse on the western flank of the
high is located over northern Sonora and far southern Arizona this
morning, and should help focus thunderstorm development today and
Saturday. Watch for some organization with strong outflows.
Precipitable water values will generally range between 1.35 to 1.45
inches east, to 1.50 to 1.65 inches west. More moisture is not
always better, as we tend to inhibit insolation and keep these areas
of elevated convective potential waiting until the push from an
outflow. At any rate, locally heavy rainfall a concern with storms,
as steering level flow remains modest.

Ensembles are consistently building the ridge northward back into
the southern Great Basin with our mid level flow backing around to
the northeast once again early next week. With less upstream
moisture around the high, that will tend to dry things out a bit.
Ensemble means suggest we drop PW toward the 1.10 to 1.35 range next
Tuesday and Wednesday, with correspondingly lower thunderstorm
coverage. With a bit less moisture and cloud cover, and the ridge
strengthening just north of us that should bring several degrees of
heating for the second half of the week.

We'll keep bringing in lower level moisture from the south with
periodic shallow surge activity, but it will probably lose ground
until the ridge shifts back a little to the east. When the high
center is over the Great Basin instead of 4 corners or New
Mexico/Texas, it isn't good for the short term, but it does tend to
focus easterly wave activity across Mexico for a very quick increase
in storms when the high breaks.

Bottom line is we should have an active convective period through
the weekend before temporarily backing off a little by the middle of
next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Discussion...Howlett
Previous Discussion...Meyer/Hardin

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 2, 1:34 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Tucson AZ
134 PM MST Fri Jul 2 2021

AZZ509-022100-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-
134 PM MST Fri Jul 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAHAM AND SOUTHERN
GREENLEE COUNTIES UNTIL 200 PM MST...

At 132 PM MST, Doppler radar was tracking a strong thunderstorm 17
miles east of Solomon, or 18 miles south of Clifton, moving northwest
at 5 to 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This still will cross United States Highway 70 between Duncan and
Solomon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3274 10922 3267 10929 3274 10951 3289 10939
TIME...MOT...LOC 2032Z 132DEG 6KT 3276 10932

JRM
Special weather statement, Jul 2, 2:27 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Tucson AZ
227 PM MST Fri Jul 2 2021

AZZ504-506-507-514-022200-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
227 PM MST Fri Jul 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND
SOUTHEASTERN PINAL COUNTIES UNTIL 300 PM MST...

At 226 PM MST, Doppler radar was tracking a strong thunderstorm over
Oracle, moving northwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Oracle, Saddlebrooke, San Manuel, Campo Bonito, Biosphere 2 and
Oracle Junction.

LAT...LON 3267 11061 3249 11069 3255 11101 3283 11087
TIME...MOT...LOC 2126Z 120DEG 8KT 3259 11074

RH

The radar

The Tucson radar (KEMX), 50 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 flash flood, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, Pima

When
July 2, 2:57 PM MST to 3:03 PM MST
Where
Pima County, 1.54 mi WNW of Sabino to 2.12 mi WNW of Sabino
Rating
EFU
Path length
0.59 mi
Path width
10 yd
Reported by
Broadcast Media
Coordinates
32.309, -110.844

Photo showed a landspout in northeast Tucson around Skyline and Kolb. No damage occurred.

Thunderstorm Wind, Pinal

When
July 2, 3:15 PM MST
Where
Pinal County, 11.91 mi SW of Oracle
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.489, -110.903

A trained spotter estimated 70 mph wind gusts in Catalina.

Funnel Cloud, Pima

When
July 2, 3:18 PM MST to 3:21 PM MST
Where
Pima County, 4.31 mi W of Sabino
Reported by
Storm Chaser
Coordinates
32.309, -110.893

A storm chaser observed a funnel cloud for 3 minutes in northeast Tucson around Swan and Sunrise.

Thunderstorm Wind, Pima

When
July 2, 3:20 PM MST to 3:30 PM MST
Where
Pima County, 1.92 mi ENE of Tucson to 2.23 mi S of Casas Adobes
Measured
55 kt (63 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
32.243, -110.901

Thunderstorm winds downed or uprooted numerous trees in midtown Tucson including several at a cemetery on Prince Rd and Oracle Blvd. One tree fell on a house near Pima St. and Columbus Blvd. and another damaged a car at River Rd. and 1st Ave. Winds also damaged a house under construction near Prince and Country Club Rd. and downed large |power poles near Tucson Mall causing the closure of 1st Ave between River and Wetmore Rds. About 6000 customers lost electricity service.

Thunderstorm Wind, Pima

When
July 2, 3:40 PM MST
Where
Pima County, 2.39 mi NNW of Casas Adobes
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.352, -110.996

Thunderstorm winds blew a metal utility shed into a utility pole at Magee Rd. and La Ca ada Dr.

Flash Flood, Pima

When
July 2, 4:00 PM MST to 6:00 PM MST
Where
Pima County, 0.84 mi WNW of Sabino to 0.57 mi SW of Sabino
Cause
Heavy Rain
Reported by
Social Media
Coordinates
32.303, -110.834

Heavy rain of 1 to 1.5 fell in less that 1 hour in the Catalina Foothills. Ventana Wash rose and flowed up to 18 deep across Snyder Rd, causing its closure.

Thunderstorm Wind, Graham

When
July 2, 4:10 PM MST
Where
Graham County, 3.76 mi NNE of Ft Thomas
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
33.082, -109.951

Black Hills RAWS measured a wind gust of 58 mph.

Flash Flood, Pima

When
July 2, 4:15 PM MST to 6:00 PM MST
Where
Pima County, 2.03 mi SSE of Old Tuscon to 1.84 mi S of Old Tuscon
Cause
Heavy Rain
Reported by
Public
Coordinates
32.191, -111.122

Heavy rain of 1-2 in less than 1 hour from Tucson Mt Park to Highway 86 caused the flooding and closure of Bopp Rd closed in several locations from Lead Flower Ave west past San Joaquin Rd.

Flash Flood, Cochise

When
July 2, 7:45 PM MST to 9:00 PM MST
Where
Cochise County, 3.66 mi WNW of Pomerene to 3.54 mi NW of Pomerene
Cause
Heavy Rain
Injuries
2 direct, 0 indirect
Reported by
County Official
Coordinates
32.024, -110.336

One to three inches of rain in 90 minutes in the Cornfield Canyon watershed caused flash flooding. As two females, who had exited their vehicle, were viewing the stream at Ocatillo Road, an additional rise in water levels swept them downstream. One was rescued about three quarters of a mile away while the other was finally located in the San Pedro River the next morning. Both sustained minor injuries.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyThe tornado archive for Arizona, 2021Warnings in Arizona, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975170, 975203, 975173, 975201, 975209, 975211, 975210, 975212, 975437.